Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 4, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at May 21, 2006, 5:49 PM EDT for Middlesex County, Worcester County, Massachusetts. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2006, 5:49 PM EDT (21:49 UTC)
- Expired
- May 21, 2006, 6:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Counties, with a storm outline in the text
Counties Middlesex County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 66 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 5:50 PM EDT | HAIL 0.75 | Sterling, MA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 9.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBOX 212149 RRA SVRBOX MAC017-027-212215- /O.NEW.KBOX.SV.W.0004.060521T2149Z-060521T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAUNTON MA 549 PM EDT SUN MAY 21 2006 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL WORCESTER COUNTY IN CENTRAL MASSACHUSETTS CENTRAL MIDDLESEX COUNTY IN EASTERN MASSACHUSETTS * UNTIL 615 PM EDT * AT 545 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HOLDEN...AND MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BERLIN AND BOLTON BY 555 PM EDT HUDSON AND MARLBOROUGH BY 600 PM EDT STOW AND ACTON BY 605 PM EDT MAYNARD AND SUDBURY BY 610 PM EDT CONCORD AND LINCOLN BY 615 PM EDT LAT...LON 4248 7186 4230 7184 4233 7130 4252 7131 $$ WTB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:15 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 21, 4:15 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
415 PM EDT SUN MAY 21 2006
.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
A POTENT SHORT WAVE DISTURBANCE WAS CENTERED OVER EASTERN LAKE
ONTARIO JUST WEST OF WATERTOWN AND FORT DRUM NY LATE THIS AFTERNOON.
THE ASSOCIATED COLD FRONT WAS ENTERING WESTERN NEW ENGLAND AT THIS
TIME. A BAND OF SHOWERS AHEAD OF THIS COLD FRONT...ASSOCIATED WITH
GENERAL ISENTROPIC LIFT AT 850 MILLIBARS WAS CROSSING EASTERN
SECTIONS OF THE FORECAST AREA. MEANWHILE...ADDITIONAL SHOWERS AND A
LINE OF THUNDERSTORMS WERE FORMING AHEAD OF THE SHORT WAVE...MAINLY
DUE TO STEEPENING MID LEVEL LAPSE RATES.
THE SHORT WAVE WILL CROSS SOUTHERN NEW ENGLAND TONIGHT...THEN
TRACK OFFSHORE BY DAYBREAK. CONTINUED THE CHANCE FOR SHOWERS AND
THUNDERSTORMS INTO THE FIRST HALF OF THIS EVENING. THE ACTIVITY IS
EXPECTED TO GRADUALLY DIMINISH BY 06Z. DUE TO THE LOW FREEZING
LEVELS AND STRONG WIND FIELDS ALOFT...HAVE CONTINUE MENTION OF GUSTY
WINDS AND SMALL HAIL IN THE ZONES EARLY THIS EVENING. EXPECT A
CHANGE TO MUCH COOLER AIR OVERNIGHT. TEMPERATURES ACROSS SOME OF THE
INTERIOR VALLEYS MAY DROP INTO THE MID TO UPPER 30S BY DAYBREAK.
HOWEVER DUE TO SUFFICENT MIXING WITHIN THE BOUNDARY LAYER...NO FROST
IS EXPECTED AT THIS TIME.
AN UNSEASONABLY COOL DAY (FOR MID MAY) IS EXPECTED ON MONDAY.
EXAMINING THE WIND TRAJECTORY FROM THE UPPER GREAT LAKES AND WESTERN
QUEBEC PROVINCE REGION...TEMPERATURES STRUGGLED TO RISE THROUGH THE
40S TODAY. FEEL THAT THE MAV TEMPERATURE GUIDANCE IS TOO WARM
ESPECIALLY ALONG THE COAST AND THUS PREFER THE COOLER MET NUMBERS.
ANOTHER SHORT WAVE DISTURBANCE IS EXPECTED TO PIVOT UNDERNEATH THE
BASE OF THE UPPER LEVEL TROUGH ACROSS SOUTHERN NEW ENGLAND MONDAY
EVENING. EXPECT A BATCH OF CLOUDS WITH THIS DISTURBANCE...HOWEVER
MOISTURE WILL BE LACKING. THUS A SLIGHT CHANCE OF SPRINKLE.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
A PATTERN CHANGE IS COMING AS UPPER RIDGE BUILDS ACRS CENTRAL AND
EASTERN US NEXT WEEKEND INTO NEXT WEEK...BUT NW FLOW ALOFT WILL KEEP
NEW ENG VULNERABLE TO BACKDOOR FRONTS AND SO TEMP FCST WILL BE VERY
TRICKY NEXT WEEKEND.
UPPER TROF WILL REMAIN LOCKED IN EAST OF NEW ENG TUE INTO WED AS A
FEW SHORTWAVES ROTATE ACRS NEW ENG IN NW FLOW. ONE SHORTWAVE
PASSAGE IS EXPECTED EARLY TUE. PLENTY OF LOW LEVEL MOISTURE AND
COOL AIR ALOFT SUGGESTS LOTS OF DIURNAL CU WILL DEVELOP TUE AND CANT
RULE OUT A SPINKLE OR BRIEF SHOWER. WE WILL HAVE SLGT CHC POPS IN
THE GRIDS. TEMPS BELOW NORMAL TUE AS 850 TEMPS ONLY +1/+2 WHICH
SUPPORTS NO HIGHER THAN LOW/MID 60S EXCEPT UPPER 50S HIR ELEV.
PTCLDY TUE NIGHT AS DIURNAL CLOUDS SHOULD ERODE AND DECREASE IN
COVERAGE...WITH MINS IN THE 40S. ANOTHER SHORTWAVE PSBL DURING WED
BUT TEMPS ALOFT ARE WARMER AND LOW LEVEL MSTR NOT AS PRONOUNCED AS
TUE SO PTSUNNY SKIES ARE EXPECTED. NAM INDICATING SOME LGT QPF
EASTERN ZONES BUT IS LIKELY OVERDONE WITH MID LEVEL LAPSE RATES.
TEMPS WILL BE A FEW DEGREES MILDER ON WED AS 850 TEMPS MODERATE BUT
STILL BELOW NORMAL WITH READINGS MOSTLY IN THE 60S.
CONTINUED MODERATION ON THU AS UPPER TROF PULLS AWAY AND SHORTWAVE
RIDGING MOVES IN WITH SW FLOW DEVELOPING. TEMPS SHOULD GET TO NEAR
NORMAL LEVELS INTO UPPER 60S TO LOW/MID 70S.
ON FRI...GFS IS SIMILAR TO CMC GLOBAL WITH PROGRESSIVE SHORTWAVE
MOVING EWD INTO NEW ENG WITH GOOD MOISTURE TRANSPORT AHEAD OF THIS
SYSTEM. ECMWF IS SLOWER BUT ALSO INDICATES INCREASING CHC OF
SHOWERS LATE FRI INTO SAT AS HIR 850 MB DEWPOINT AIR ADVECTS INTO
NEW ENG. WE WILL MENTION A CHC SHOWERS FRI FOR NOW. THIS HAS
POTENTIAL TO BRING LOCALLY HEAVY RAIN AS PWATS INCREASE TO 1.5.
FCST BECOMES TRICKY SAT AND SUN AS MODELS DIFFER ON EVOLUTION OF MID
LEVEL FLOW PATTERN. GFS SHOWS MORE AMPLIFIED TROF MOVG ACRS
MARITIMES WHICH RESULTS IN MORE NW FLOW AND RESULTING BACKDOOR CDFNT
KEEPING IT COOLER SAT AND ESPECIALLY SUN. CMC GLOBAL IS LEAST
AMPLIFIED WITH DOWNSTREAM TROF WHILE ECMWF IS CLOSER TO GFS. GFS
DOES NOT HAVE SUPPORT OF ITS ENSEMBLE MEMBERS WHICH SHOW MORE
RIDGING AND BACKDOOR FNT TO THE N...SIMIALR TO CMC GLOBAL. DUE TO
UNCERTAINTY WE WILL NOT COMMIT TO ONE SOLUTION BUT WILL LEAN TOWARDS
WARMER TEMPS NEXT WEEKEND BASED ON ENSEMBLE MEAN. BIG BUST
POTENTIAL ON TEMPS NEXT WEEKEND AS IT COULD BE VERY WARM IF BACKDOOR
STAYS TO THE N...BUT COOL IF FNT TO THE S.
&&
.AVIATION...
MVFR CEILINGS AND VSBYS IN SHRA/ISOLD TSRA FROM NOW THROUGH 01Z THIS
EVENING AND BKN CEILINGS AROUND 3K FT FROM 05Z THROUGH 11Z ACROSS
THE INTERIOR TONIGHT. SFC WINDS MAY GUST TO 35-40 KT WITH THESE
SHOWERS AND TSRA AND JUST BEHIND THE COLD FRONT WITH MECHANICAL
SHEAR EXPECTED. OTHERWISE VFR CONDITIONS EXPECTED.
&&
.MARINE...
SHORT TERM...GALES HAVE BEEN BROUGHT INTO THE WATERS A FEW HOURS
FASTER DUE TO STRONG COLD AIR ADVECTION JUST BEHIND THE COLD FRONT
AND JUDGING FROM LATEST OBSERVATIONS SEEN UPSTREAM.
LONG TERM...THERE MAY BE A FEW LEFTOVER GUSTS NEAR 25 KTS ON
TUE...OTHERWISE WEAKENING PRES GRADIENT SUGGESTS WINDS BELOW 20 KTS
THRU THU. WE MAY SEE A FEW G20+ KTS THU NIGHT INTO FRI IN SW FLOW.
LOW CONFIDENCE IN WIND FCST NEXT WEEKEND DUE TO UNCERTAINTY OF
BACKDOOR FNT.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...GALE WARNING FOR ANZ231-232-250-254-255 FROM MIDNIGHT MONDAY
TO 11 AM MONDAY.
...SMALL CRAFT ADVISORY FOR ANZ230-233>237 UNTIL 6 PM MONDAY.
&&
SHORT TERM...STRAUSS
LONG TERM...KJC
AVIATION...STRAUSS
MARINE...KJC/STRAUSSHazardous weather outlook, May 21, 4:27 PM EDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 427 PM EDT SUN MAY 21 2006 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-221030- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 427 PM EDT SUN MAY 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CONNECTICUT...MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...RHODE ISLAND...AND THE ATLANTIC COASTAL WATERS ADJACENT TO SOUTHERN NEW ENGLAND. .DAY ONE...REST OF TODAY AND TONIGHT... SCATTERED THUNDERSTORMS ALONG A COLD FRONT WILL MOVE ACROSS SOUTHERN NEW ENGLAND LATE THIS AFTERNOON INTO THIS EVENING. ISOLATED WIND DAMAGE AND LARGE HAIL IS POSSIBLE WITH A FEW OF THE STRONGER STORMS. THE LINE OF SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE THROUGH WESTERN AND CENTRAL MASSACHUSETTS...NORTHERN CONNECTICUT AND SOUTHWEST NEW HAMPSHIRE THROUGH 6 PM...REACHING RHODE ISLAND AND EASTERN MASSACHUSETTS BETWEEN 6 AND 8 PM. FLOOD WARNINGS CONTINUE FOR THE LOWER CONNECTICUT RIVER...THE MERRIMACK RIVER AT GOFFS FALLS...AND THE IPSWICH RIVER AT IPSWICH. PLEASE REFER TO THE LATEST FLOOD STATEMENT (BOSFLSBOX) FOR MORE DETAILED INFORMATION ON THE FLOOD WARNINGS STILL IN EFFECT. GALE WARNINGS REMAIN POSTED FOR LATE TONIGHT AND MONDAY MORNING FOR THE OUTER WATERS AS WELL AS CAPE COD BAY AND NANTUCKET SOUND...AS WEST TO NORTHWEST WINDS GUST TO 35 KTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THROUGH 8 PM FOR ISOLATED SEVERE WEATHER. KJC/KAB
In the hours before
Special weather statement, May 21, 12:01 PM EDT, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1201 PM EDT SUN MAY 21 2006 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-220015- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI- BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION... VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD... ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE... GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON... SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD... CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH... FALL RIVER...NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH... PROVINCETOWN...VINEYARD HAVEN...NANTUCKET...AYER...JAFFREY... KEENE...MANCHESTER...NASHUA...PETERBOROUGH...WEARE...FOSTER... SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL... NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND 1201 PM EDT SUN MAY 21 2006 ...THUNDERSTORMS CONTAINING STRONG GUSTY WINDS AND SMALL HAIL POSSIBLE THIS AFTERNOON AND EARLY EVENING.... A POTENT JET STREAM DISTURBANCE AND ITS ASSOCIATED COLD FRONT WILL EXIT THE GREAT LAKES AND TRACK ACROSS SOUTHERN NEW ENGLAND THIS AFTERNOON AND EARLY EVENING. SHOWERS AND ISOLATED THUNDERSTORMS WILL CROSS WESTERN NEW ENGLAND THROUGH EARLY THIS AFTERNOON. THIS INCLUDES THE GREATER HARTFORD AND SPRINGFIELD AREAS AND EXTENDING NORTH INTO SOUTHWEST NEW HAMPSHIRE. SHOWERS AND ISOLATED THUNDERSTORMS WILL PROGRESS EAST FROM WORCESTER TO BOSTON...AND SOUTHWARD INTO RHODE ISLAND BETWEEN 3 PM AND 5 PM... THEN FINALLY INTO CAPE COD AND THE ISLANDS BETWEEN 5 PM AND 8 PM. ANY THUNDERSTORM WHICH DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS AND HAIL. PLEASE STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET REGARDING THIS DEVELOPING POTENTIAL HAZARDOUS WEATHER SITUATION.
Special weather statement, May 21, 5:03 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 503 PM EDT SUN MAY 21 2006 CTZ002>004-MAZ003>005-010>012-026-NHZ011-012-015-212200- CENTRAL MIDDLESEX COUNTY MA-CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-HARTFORD CT-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-SOUTHERN WORCESTER MA-TOLLAND CT-WESTERN AND CENTRAL HILLSBOROUGH NH-WINDHAM CT- 503 PM EDT SUN MAY 21 2006 AT 502 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH ALONG A LINE EXTENDING NEAR PETERBOROUGH THROUGH ORANGE TO SPRINGFIELD...MOVING EAST AT 45 MPH. THUNDERSTORMS WILL BE NEAR... LYNDEBOROUGH...GREENFIELD...TEMPLE AND HARON BY 510 PM EDT MONT VERNON...WILTON...NEW IPSWICH AND MILFORD BY 520 PM EDT BEDFORD AND MERRIMACK BY 530 PM EDT NASHUA...WORCESTER...PUTNAM BY 6 PM. WTB
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 5:11 PM EDT | Severe Thunderstorm Warning | BOX | Hampshire, Worcester | 34 min |
| May 21, 6:14 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Norfolk, Suffolk, Worcester | 31 min |
| May 21, 6:30 PM EDT | Special Marine Warning | BOX | 75 days | |
| May 21, 6:32 PM EDT | Special Marine Warning | BOX | 78 days | |
| May 21, 6:38 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Plymouth | 37 min |
| May 21, 6:40 PM EDT | Special Marine Warning | BOX | 81 days | |
| May 21, 7:01 PM EDT | Special Marine Warning | BOX | 81 days |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.